Clinical Challenge: Dark Patches on the Chin, Trunk, Arms, and Thighs - MPR

Clinical Challenge: Dark Patches on the Chin, Trunk, Arms, and Thighs

Slideshow

  • Slide

A 32-year-old Hispanic female presents requesting treatment for “dark spots” on her chin, trunk, arms, and thighs. The condition first became apparent approximately 5 years ago and has not responded to a variety of topical medications prescribed while living in the Dominican Republic. Examination reveals multiple hyperpigmented patches of the affected areas (the circle is the site of a punch biopsy). No oral pigmentation is noted. The patient denies systemic symptoms and use of minocycline and amiodarone. Recent blood work reveals no abnormality.

Erythema dyschromicum perstans, also referred to as ashy dermatitis, is a cutaneous disorder characterized by the presence of hyperpigmented macules that may vary in color from slate gray ("ashy") to blue-black.The condition was first described by a physician in El...

Submit your diagnosis to see full explanation.

Erythema dyschromicum perstans, also referred to as ashy dermatitis, is a cutaneous disorder characterized by the presence of hyperpigmented macules that may vary in color from slate gray (“ashy”) to blue-black.

The condition was first described by a physician in El Salvador more than 50 years ago1 and has the highest prevalence in Latin American populations.2 Incidence is most common in females.

The etiology is unknown, but the occasional presence of antecedent erythema has led some to suspect an immunologically mediated response in genetically predisposed individuals.3 Histopathology reveals superficial perivascular lymphohistiocytic infiltration and pigment incontinence.4 The disorder is benign, unrelated to systemic disease, asymptomatic, and slowly progressive.

Most patients seek treatment due to cosmetic concern. Therapeutic options are limited, and topical bleaching agents are usually ineffective. Improvement has been reported following treatment with clofazimine5 and dapsone,6 both of which are oral medications that require careful clinical monitoring.

Megha D. Patel is a student at the Commonwealth Medical College, Scranton, PA.

Stephen Schleicher, MD, is an associate professor of medicine at the Commonwealth Medical College and an adjunct assistant professor of dermatology at the University of Pennsylvania Medical College. He practices dermatology in Hazleton, PA.

References

  1. Ramirez CO. Los cenicientos: Problema clinica. In: Memoria del Primer Congresso Centroamericano de Dermatologica.1957;122-130.
  2. Convit J, Piquero-Martín J, Perez RM. Erythema dyschromicum perstans. Int J Dermatol. 1989;28(3):168-169.
  3. Correa MC, Memije EV, Vargas-Alarcón G, et al. HLA-DR association with the genetic susceptibility to develop ashy dermatosis in Mexican Mestizo patients. J Am Acad Dermatol. 2007;56(4):617-620.
  4. Osswald SS, Proffer LH, Sartori CR. Erythema dyschromicum perstans: A case report and review. Cutis. 2001;68(1):25-28.
  5. Baranda L, Torres-Alvarez B, Cortes-Franco R, Moncada B, Portales-Perez DP, Gonzalez-Amaro R. Involvement of cell adhesion and activation molecules in the pathogenesis of erythema dyschromicum perstans (ashy dermatitis). The effect of clofazimine therapy. Arch Dermatol.1997;133(3):325-329.
  6. Bahadir S, Cobanoglu U, Cimsit G, Yayli S, Alpay K. Erythema dyschromicum perstans: Response to dapsone therapy.Int J Dermatol. 2004;43(3):220-222.